Colorado, 2016Wildfire in Colorado, November 1 to 5, 2016
November 1 to 5, 2016 · NWS PUB · 1 event in 1 county or zone
m. A piece of metal roofing was lofted into power lines by high winds, starting the wildfire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The human-caused wildfire started October 17th around 3:30 a.m. A piece of metal roofing was lofted into power lines by high winds, starting the wildfire. The fire burned on the Pike/San Isabel National Forest (PSI), Bureau of Land Management (BLM), Colorado State Land Board, and Private lands. Initially, it rapidly burned through mixed fuels, scorching over 15,000 acres within the first 24 hours, affecting Custer and Pueblo Counties. Nine houses were destroyed, along with 17 outbuildings. Multiple communities were threatened and around 600 people were evacuated from their properties for a time. There were numerous road closures. The wildfire impacted the popular hunting and recreational area. The fire burned 18,403, and was contained on the 5th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Oct 31, 10:12 PM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Oct 31, 10:12 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1112 PM MDT Mon Oct 31 2016
.UPDATE...
Issued at 706 PM MDT Mon Oct 31 2016
Updated to expire the red flag warning. Winds have started to
subside across the region and humidity values have begun to
recover. No other updates at this time. Mozley
UPDATE Issued at 556 PM MDT Mon Oct 31 2016
Updated to remove precipitation chances for the mountain areas for
tonight based on the latest model guidance and observations. Also
increased winds for the plains this evening behind the cold front.
Obs indicate gusts 20 to 25 kts are possible after the front
passes. Increased cloud cover this evening due to mid and high
cloud cover spread across the region. Mozley
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 349 PM MDT Mon Oct 31 2016
Currently...breezy conditions prevail across the region at 2 pm.
winds were generally from the west-southwest at 15 to 25 mph with
winds 40 to 50 mph in the mtn locations. Obvious high wind radar
signatures were being observed in the radar data over the wet mtns
and Sangre De Cristo mountains. There was record warmth over the
Plains, with temps in the 80s most locations, and 60s to aoa 70F in
the valleys. A few light showers were noted over the NW Colorado
region. These showers were associated with a weak cold front moving
towards the region.
Rest of Today into Tonight...
Winds will decrease across the region later this evening as short
wave lift off to the east-northeast away from the region. A weak
cool front will come down the plains...but do not expect much in the
way of gusty winds associated with the front. Air is quite dry
behind the boundary so no low clouds are anticipated. Min temps
tonight will be much cooler that todays earlier min temps, with lows
in the 40s most of the plains and 20s and 30s mtns.
Tuesday...
It will be cooler with much less wind over the region. Temps will
cool into the lower 60s across the lower parts of El Paso county to
low 70s across the southeast plains. Skies will be mainly clear
across the lower elevations but a few showers cant be ruled out
across the NW slopes of the central mtn region.
.LONG TERM...(Tuesday night through Monday)
Issued at 349 PM MDT Mon Oct 31 2016
Main meteorological issues during the longer term include
temperatures and pops.
Recent longer term computer simulations, PV analysis and forecast
model soundings suggest that relatively tranquil and mild early
November conditions should prevail into the mid to late week
time-frame in advance of potentially unsettled conditions
developing over portions of the CWFA by the weekend and then
again by early next week as upper systems attempt to impact
southern Colorado during these time-frames.
Basically dry southwesterly to southerly upper flow is expected
over the majority of the forecast district(outside of far southern
and southwestern portions at times) from Tuesday night into late
week as a closed upper low becomes situated over southern Arizona
from Wednesday into at least Thursday night. In addition, a
north-northeasterly surface surge is expected to move across
eastern sections of the forecast district Wednesday.
Then, meteorological focus shifts to the southern Arizona closed
upper low as it moves into east-central Arizona by Thursday
evening and then into the 4-Corners region by later Friday before
traversing Colorado during the weekend before shifting east of the
forecast district Sunday night.
Then, another round of unsettled meteorological conditions will be
possible from later Monday into at least Monday night as
secondary/trailing closed upper low impacts Colorado. As always,
WFO Pueblo will monitor the development and track of these
potential incoming systems closely.
Finally, at this time, generally above seasonal early November
maximum and minimum temperatures are expected to continue over the
majority of the forecast district during the balance of the
longer term.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1109 PM MDT Mon Oct 31 2016
VFR conditions expected at the TAF sites overnight with light
winds. On Tuesday...southeast winds will increase into the 10-15
kt range at KCOS and KPUB during the afternoon. Meanwhile...breezy
southwest winds will spread into the KALS terminal around 18z.
Isolated showers will be possible along the continental
divide...though CIGS/VIS will remain VFR to MVFR. -KT
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...MOZLEY
AVIATION...KT
Hazardous weather outlook, Oct 31, 6:12 PM MST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
712 PM MDT MON OCT 31 2016
COZ058>089-093>099-020115-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
712 PM MDT MON OCT 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FEW SNOW SHOWERS WILL BE POSSIBLE OVER THE MOUNTAINS TUESDAY
THROUGH SUNDAY WITH MINOR SNOW ACCUMULATIONS POSSIBLE OVER THE
HIGHER PEAKS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TONIGHT.
88/88
Wildfire, Wet Mountains Between 8500 and 10000 Ft
- When
- November 1, 12:00 AM MST to November 5, 10:00 AM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Georgia, November 1 to 30, 2016$8.5 million · 3 events
- Drought in Mississippi, November 1 to 30, 2016$1.5 million · 30 events
- Drought in Georgia, November 1 to 30, 201696 events
- Drought in Louisiana, November 1 to 30, 2016$500,000 · 5 events
- Drought in Tennessee, November 1 to 30, 201638 events
- Drought in Alabama, November 1 to 30, 201637 events
- Drought in Massachusetts, November 1 to 30, 201622 events
- Drought in Kentucky, November 1 to 30, 201622 events
- Drought in Mississippi, November 1 to 30, 201618 events
- Drought in Alabama, November 1 to 30, 201614 events
- Drought in North Carolina, November 1 to 30, 201613 events
- Drought in Alabama, November 1 to 30, 201611 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661108.